Florida, 2015Damaging Wind in Florida, August 19, 2015
August 19, 2015 · NWS TBW · 1 event in 1 county or zone
Scattered thunderstorms developed over the interior and moved through Polk County, producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the interior and moved through Polk County, producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 19, 1:54 PM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 19, 1:54 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
254 PM EDT WED AUG 19 2015
.SHORT TERM (NOW THROUGH TOMORROW EVENING)...SURFACE HIGH
PRESSURE WILL PERSIST OVER THE WESTERN ATLANTIC INTO NORTHERN
FLORIDA...WITH A BROAD RIDGE AXIS EXTENDING ACROSS NORTH CENTRAL
FLORIDA. THIS WILL PROMOTE CONTINUED WEAK SOUTH/SOUTHEAST SURFACE
FLOW TODAY...RESULTING IN AND AFTERNOON SEABREEZE COLLISION JUST
EAST OF THE I-75 CORRIDOR...WITH GREATEST CHANCE OF STORMS/HEAVY
RAIN ACROSS PORTIONS OF INTERIOR CHARLOTTE/LEE COUNTIES. THIS
ACTIVITY WILL LIKELY LINGER INTO THE EVENING BEFORE DISSIPATING
OVERNIGHT. BY TOMORROW...THE RIDGE AXIS WILL SHIFT SLIGHTLY
FURTHER SOUTH...WITH LESS OF AN EASTERLY SURFACE WIND COMPONENT.
THIS SHOULD ALLOW THE WEST COAST SEABREEZE TO MOVE FURTHER INTO
THE BODY OF FLORIDA...WITH GREATER CHANCES OF THUNDERSTORM
ACTIVITY SHIFTED SLIGHTLY FURTHER EAST FROM TODAY. BOTH TODAY AND
TOMORROW...GIVEN PWATS AROUND TWO INCHES...EXPECT ANY STRONGER
STORMS TO CONTAIN VERY HEAVY RAINFALL...ALONG WITH FREQUENT
LIGHTNING.
.LONG TERM (WEDNESDAY NIGHT-TUESDAY)... AN UPPER-LEVEL RIDGE WILL
SLOWLY MIGRATE WESTWARD ACROSS THE STATE AND OVER TOWARD THE
SOUTH-CENTRAL U.S. THROUGH EARLY NEXT WEEK. AT THE SURFACE...HIGH
PRESSURE WILL REMAIN OVER THE REGION THROUGH THE END OF THE WEEK
WITH RELATIVELY WEAK FLOW IN PLACE. WITH PLENTY OF MOISTURE
FORECAST TO BE OVER THE REGION...EXPECT SCATTERED TO NUMEROUS
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO FORM
ALONG THE SEA BREEZE BOUNDARIES. THE SURFACE PATTERN IS NOT WELL
DEFINED INTO EARLY NEXT WEEK...SO LIGHT FLOW SHOULD ALLOW BOTH THE
WEST AND EAST COAST SEA BREEZE TO BE ACTIVE. PRECIPITABLE WATER
VALUES ARE FORECAST TO REMAIN ABOVE 2 INCHES...SO WOULD STILL
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH
DAY...WITH THE BEST CHANCES LIKELY TOWARD THE INTERIOR.
&&
.AVIATION... SEA BREEZE BOUNDARIES ARE BECOMING MORE ACTIVE THIS
AFTERNOON WITH VCTS REPORTED FROM PGD SOUTHWARD. VCTS EXPECTED AT
ALL TAF SITES THROUGH THE EVENING BEFORE DIMINISHING AND BECOMING
VFR OVERNIGHT. CURRENT FORECAST HAS THE BEST COVERAGE OF STORMS
TODAY EAST OF THE I 75 CORRIDOR.
&&
.MARINE...DEEP LAYER RIDGING CURRENTLY OVER THE AREA WILL HELP
MAINTAIN A GENERAL SOUTHEAST FLOW WITH AN AFTERNOON SEA BREEZE
CIRCULATION NEAR THE COAST. BY TOMORROW THE SURFACE RIDGE AXIS
WILL START TO SLOWLY SAG SOUTH AS A SURFACE BOUNDARY TRACKS
THROUGH THE SOUTHEAST STATES. WEAK GRADIENT FLOW THROUGH TOMORROW
WILL AGAIN ALLOW A SOLID INLAND PUSH FROM THE SEA BREEZE...
KEEPING AFTERNOON STORMS WELL INLAND BUT DRIFTING BACK TOWARDS
THE COASTAL WATERS BY THE EARLY MORNING HOURS.
&&
.FIRE WEATHER...THUNDERSTORM FOCUS TODAY AND TOMORROW WILL BE
INLAND AREAS ALONG THE SEA BREEZE COLLISION. AMPLE MOISTURE OVER
THE REGION WILL KEEP HUMIDITY VALUES WELL ABOVE THRESHOLDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 79 91 80 91 / 30 40 20 40
FMY 77 92 77 92 / 40 50 20 50
GIF 76 93 77 93 / 40 70 30 60
SRQ 78 90 78 90 / 30 30 20 30
BKV 75 92 75 92 / 20 50 20 50
SPG 79 91 80 91 / 20 30 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/AVIATION/FIRE WEATHER...84/AUSTIN
LONG TERM...05/CARLISLE
MARINE...20/BARRON
DECISION SUPPORT...05/CARLISLE
Hazardous weather outlook, Aug 19, 3:49 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
449 AM EDT WED AUG 19 2015
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-200900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
449 AM EDT WED AUG 19 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS OF 40 TO 50 MPH...LOCALLY HEAVY RAIN...AND FREQUENT
DEADLY LIGHTNING STRIKES.
...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. MOTORISTS
SHOULD EXERCISE CAUTION.
...RIVER FLOOD IMPACT...
MINOR FLOODING IS OCCURRING ON NUMEROUS RIVERS ACROSS WEST CENTRAL
FLORIDA. ADDITIONAL HEAVY RAIN MAY AGGRAVATE FLOODING. RESIDENTS
LIVING ALONG RIVERS OR FASTER FLOWING STREAMS SHOULD REMAIN AWARE
OF WATER LEVELS AND BE READY TO MOVE TO HIGHER GROUND SHOULD
FLOODING BE OBSERVED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING
ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA THROUGH THE WEEKEND.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.
...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS OVER THE NEXT
SEVERAL DAYS. THE HEAVY RAIN MAY PRODUCE FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS AS WELL AS THE PONDING OF WATER ON
ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.
...RIVER FLOOD IMPACT...
RIVER FLOODING WILL PERSIST ON MANY RIVERS ACROSS WEST CENTRAL
FLORIDA THROUGH THE WEEKEND. RESIDENTS LIVING ALONG RIVERS OR
FASTER FLOWING STREAMS SHOULD REMAIN AWARE OF WATER LEVELS OVER
THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 19, 1:43 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
243 PM EDT WED AUG 19 2015
FLZ165-265-191930-
INLAND LEE-COASTAL LEE-
243 PM EDT WED AUG 19 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND SOUTHEASTERN LEE
COUNTY...
AT 242 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES EAST OF THREE
OAKS...OR 9 MILES NORTHEAST OF BONITA SPRINGS...MOVING NORTHWEST AT
20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...LOCHMOOR WATERWAY ESTATES...CYPRESS LAKE...
VILLAS...PINE MANOR...MCGREGOR...BUCKINGHAM...THREE OAKS...EAST
DUNBAR...SOUTHWEST FLORIDA AIRPORT...SAN CARLOS PARK...IONA...HARLEM
HEIGHTS...FORT MYERS VILLAS...PAGE PARK...WHISKEY CREEK...ESTERO...
GATEWAY AND TICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 2645 8186 2646 8187 2646 8189 2647 8190
2656 8202 2675 8180 2646 8156 2643 8156
2642 8166 2633 8166 2631 8168
TIME...MOT...LOC 1842Z 136DEG 17KT 2643 8167
RAGSpecial weather statement, Aug 19, 3:10 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
410 PM EDT WED AUG 19 2015
FLZ052-192100-
POLK-
410 PM EDT WED AUG 19 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POLK COUNTY...
AT 410 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR INTERCESSION CITY TO 6 MILES SOUTHWEST OF LAKE
WALES...AND MOVING NORTHWEST AT 5 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAKELAND...WINTER HAVEN...HAINES CITY...BARTOW...LAKE WALES...
AUBURNDALE...JAN PHYL VILLAGE...FUSSELS CORNER...COMBEE SETTLEMENT...
POINCIANA...FORT MEADE...LAKE ALFRED...CROOKED LAKE PARK...DUNDEE...
FROSTPROOF...DAVENPORT...EAGLE LAKE...POLK CITY...LAKE HAMILTON AND
HILLCREST HEIGHTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2765 8198 2835 8187 2836 8185 2835 8166
2826 8166 2826 8156 2814 8152 2814 8146
2809 8145 2808 8135 2801 8138 2806 8145
2800 8142 2800 8139 2792 8131 2786 8130
2783 8122 2765 8113
TIME...MOT...LOC 2010Z 134DEG 6KT 2822 8154 2786 8169
RAGSpecial weather statement, Aug 19, 4:08 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
508 PM EDT WED AUG 19 2015
FLZ056-057-061-192200-
HIGHLANDS-DESOTO-HARDEE-
508 PM EDT WED AUG 19 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DESOTO...HARDEE
AND WESTERN HIGHLANDS COUNTIES...
AT 507 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WAUCHULA TO 11 MILES WEST OF VENUS...AND MOVING
NORTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SEBRING...AVON PARK...ARCADIA...WAUCHULA...LAKE PLACID...SOUTHEAST
ARCADIA...VENUS...ONA...SWEETWATER...BOWLING GREEN...ZOLFO SPRINGS...
FORT GREEN...LIMESTONE...BROWNVILLE...CREWSVILLE...PLACID LAKES...
LAKE JOSEPHINE...ARCHBOLD...AVON PARK EXECUTIVE AIRPORT AND GARNDER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2764 8147 2704 8131 2704 8167 2723 8194
2764 8205
TIME...MOT...LOC 2107Z 176DEG 8KT 2759 8184 2710 8154
RAGSpecial weather statement, Aug 19, 5:11 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
611 PM EDT WED AUG 19 2015
FLZ052-056-057-192300-
HIGHLANDS FL-POLK FL-HARDEE FL-
611 PM EDT WED AUG 19 2015
...SIGNIFICANT WEATHER ADVISORY FOR HARDEE...NORTHWESTERN HIGHLANDS
AND SOUTHWESTERN POLK COUNTIES UNTIL 700 PM EDT...
AT 611 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MEDULLA TO WAUCHULA TO
NEAR SYLVAN SHORES...AND MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAKELAND...BARTOW...SEBRING...AVON PARK...WAUCHULA...LAKELAND LINDER
AIRPORT...SEBRING REGIONAL AIRPORT...ONA...MEDULLA...COMBEE
SETTLEMENT...SYLVAN SHORES...SWEETWATER...FORT MEADE...MULBERRY...
FROSTPROOF...BOWLING GREEN...ZOLFO SPRINGS...FORT GREEN...LAKELAND
HIGHLANDS AND LAKE JOSEPHINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2817 8205 2783 8161 2753 8134 2732 8127
2738 8202
TIME...MOT...LOC 2211Z 159DEG 7KT 2793 8199 2753 8180 2738 8141
RAGThunderstorm Wind, Polk
- When
- August 19, 5:47 PM EST
- Where
- Polk County, 0.28 mi N of Pierce
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 27.834, -81.970
Polk County Emergency Management reported that a few power poles were snapped near the intersection of Old Highway 37 and Pebbledale Road. Time was estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in North Carolina, August 19, 201518 injured · 50 kt wind · 3 events
- Flash Flood and Flood in North Carolina, August 19 to 20, 20151 injured · $90,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Mississippi, August 19 to 21, 2015$147,000 · 53 kt wind · 5 events
- Lightning Strike in Texas, August 19, 2015$150,000 · 1 event
- Flash Flood and Hail in Texas, August 19 to 20, 2015$84,000 · 1.75 in hail · 8 events
- Flooding and Hail in Florida, August 19, 2015$1,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Wind in Kentucky, August 19, 2015$11,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, August 19, 2015$7,000 · 52 kt wind · 5 events
- Damaging Winds in Georgia, August 19 to 23, 2015$7,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 20154 events
- Flash Flooding in New Jersey, August 19, 20153 events
- Wildfire in Texas, August 19 to 25, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589874.